RETINAL IMPAIRMENT ASSOCIATED WITH LONG-TERM USE OF RITONAVIR AMONG HIV PATIENTS: A SYSTEMATIC REVIEW FOR PRIMARY EYE CARE PRACTICE

Main Article Content

Zakirunallah - Karunia Ivana Beatrice Alberta Salsha Alyfa Rahmani

Abstract

Introduction: Ritonavir as part of Highly Active Antiretroviral Therapy (HAART) is a potent inhibitor of HIV protease that have been reported causing retinal impairment in the long term use. Primary eye care (PEC) is an integral part of primary health care that provides an early screening for drug induced retinal toxicity, by using a funduscopy examination. This study proposed to review and analyze some case reports conducted on long-term use of ritonavir that affects retinal impairment among HIV patients, in primary eye care practice.


Methods: PubMed and Google Scholar were used to perform a systematic review of retinal impairment associated with long-term use of ritonavir among HIV patients. Using PRISMA 2020 Guidelines, nine case reports and one case series were included in this review.


Result: Funduscopy mainly showed bilateral Retinal Pigment Epithelium (RPE) atrophy with hypertrophy or mottling. Two cases found bilateral crystalline deposits with pigment disruption. One case showed rounded hypopigmented lesion. Bilateral subtle annular pattern of RPE was found in one case. Bilateral retinitis pigmentosa-like appearance found in one case while another found unilateral hyperemic lesion at the left fovea.


Conclusion: Retinal impairment detected on funduscopy occurred in HIV patients on long-term use of ritonavir.

Keywords

Ritonavir, Retinal Impairment, HIV, Primary Eye Care

Article Details

How to Cite
KARUNIA, Zakirunallah -; ALBERTA, Ivana Beatrice; RAHMANI, Salsha Alyfa. RETINAL IMPAIRMENT ASSOCIATED WITH LONG-TERM USE OF RITONAVIR AMONG HIV PATIENTS: A SYSTEMATIC REVIEW FOR PRIMARY EYE CARE PRACTICE. International Journal of Retina, [S.l.], v. 5, n. 1, p. 48, feb. 2022. ISSN 2614-8536. Available at: <https://www.ijretina.com/index.php/ijretina/article/view/179>. Date accessed: 05 july 2022. doi: https://doi.org/10.35479/ijretina.2022.vol005.iss001.179.
Section
Review

References

1. Louie AK, Jones HN. Case report: retinal toxicity secondary to ritonavir. Optom Vis Sci. 2019;96(5):376-381.
2. Pereira M, Ferreira L, Horta A, Carvalho AC. Exogenous Cushing's syndrome as a result of ritonavir–budesonide interaction – A case report. HIV & AIDS Review. 10.1016/j.hivar.2016.03.002. 2016;15(2);91-93.
3. Bunod R, Miere A, Zambrowski O, Girard P, Surgers L, Eric H. Ritonavir associated maculopathy-multimodal imaging and electrophysiology findings. American Journal of Ophthalmology Case Reports. 2020;19(9).
4. Roe RH, Jumper JM, Gualino V. Retinal pigment epitheliopathy, macular telangiectasis, and intraretinal crystal deposits in HIV-positive patients receiving ritonavir. Retina. 2011;31(3);559-565.
5. Papavasileiou E, Younis S, Zygoura V, Quijano C, Jackson TL. Ritonavir-Associated Toxicity Mimicking Retinitis Pigmentosa In An Hiv-Infected Patient On Highly Active Antiretroviral Therapy. Retinal Cases & Brief Reports. 2016;0(0);1.
6. AAO (American Academy of Ophthalmology), Policy statement Definition of primary eye care, San Fransisco: American Academy of Ophthalmology. 2014;3-6.
7. CEH (Community Eye Health) / International Centre for Eye Health, Who can carry out primary eye care, London: Community Eye Health. 1998;11(28).
8. CEH (Community Eye Health) / International Centre for Eye Health, Development of Primary Eye Care as an Integrated Part of Comprehensive Health Care, London: Community Eye Health. 1998;11(28).20 Non L, Jeroudi A, Smith BT, and Parsaei S. Bull’s eye maculopathy in an HIV-positive patient receiving ritonavir. Antiviral Therapy. 2016;21(4);365-367.
9. Fanales-Belasio E, Raimondo M, Suligoi B, Buttò S. HIV virology and pathogenetic mechanisms of infection: a brief overview. Ann Ist Super Sanità 2010;46(1):5-14.
10. Vidya Vijayan KK, Karthigeyan KP, Tripathi SP, Hanna LE. Pathophysiology of CD4+ T-Cell Depletion in HIV-1 and HIV-2 Infections. Front. Immunol. 2017;8(850).
11. Seitz R. Human Immunodeficiency Virus (HIV). Transfusion Medicine and Hemotherapy2016;43(3):203–222.
12. Saini M. and Potash M. Chronic, Highly Productive HIV Infection in Monocytes During Supportive Culture. Current HIV Research 2014;12(5):317–324.
13. Goldberg DE, Smithen LM, Angelilli A, Freeman WR. HIV-Associated Retinopathy in the HAART Era. Retina 2015;25(5):633–649.
14. Cozzupoli GM, Savastano MC, Falsini B, Savastano A, Rizzo S. Possible retinal impairment secondary to ritonavir use in SARS-CoV-2 Patients: A Narrative Systematic Review. J Ophthalmol. 2020;2020:5350494.
15. Faure C, Paques M, Audo I. Electrophysiological features and multimodal imaging in ritonavir-related maculopathy. Doc Ophthalmol. 2017;135(3):241-248.
16. Konsil Kedokteran Indonesia. Standar Nasional Pendidikan Profesi Dokter Indonesia. 2019:170.
17. Pinto R, Vila-Franca M, Oliveira Afonso C, Ornelas C, and Santos L. Ritonavir and bull’s eye maculopathy: case report. GMS Ophthalmol Cases. 2013;3;1-4.
18. Biancardi AL, Curi AL. Retinal toxicity related to long-term use of ritonavir. Retina: The journal of retinal and vitreous disease. 2016; 36(1):229-231.
19. Mesquita LRC, da Fonseca MLG, da Silva RM, Morizot, EH. Panretinal Ritonavir-Induced Retinopathy. Retinal Cases & Brief Reports. 2018;0(0);1.
20. Non L, Jeroudi A, Smith BT, and Parsaei S. Bull’s eye maculopathy in an HIV-positive patient receiving ritonavir. Antiviral Therapy. 2016;21(4);365-367.
21. Tu Y, Poblete RJ, Freilich BD, Zarbin MA, Bhagat N. Retinal toxicity with Ritonavir. Int J Ophtalmol 2016;9(4):640-642.
22. Medicines Agency European, “Norvir: EPAR - scientific discussion,” 2005, https://www.ema.europa.eu/en/documents/scientific-discussion/norvir-epar-scientific-discussion_en.pdf
23. Vadlapatla RK, Vadlapudi AD, Pal D, Mukherji M, and Mitra AK. Ritonavir inhibits HIF-1α-mediated VEGF expression in retinal pigment epithelial cells in vitro. Eye. 2014;28(1);93-101.
24. Kurihara T, Westenskow PD, Bravo S, Aguilar E, and Friedlander M. Targeted deletion of Vegfa in adult mice induces vision loss. Journal of Clinical Investigation. 2012; 122(11);4213-4217.